The FDA has issued a warning for consumers taking over the counter (OTC) aspirin containing antacid products to treat heartburn, sour stomach, acid indigestion or upset stomach – there is a risk of serious bleeding. OTC aspirin-antacid products are sold under various trade names, including Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco Foods Effervescent Antacid and Pain Relief, and Zee-Seltzer Antacid and Pain Reliever. They are also available as generic products. Aspirin is a commonly used pain reducer and fever reducer. It is a nonsteroidal anti-inflammatory drug (NSAID) that can increase the risk of bleeding, including in the stomach and gastrointestinal (GI) tract. A patient may have a higher chance of serious bleeding when taking aspirin-containing antacid products, if he/she has one or more of the following risk factors:
· Are 60 years or older
· Have a history of stomach ulcers or bleeding problems
· Take a blood-thinning or steroid medicine
· Take other medicines containing NSAIDs such as ibuprofen or naproxen
· Drink three or more alcoholic drinks every day
Personal injury attorneys Jacksonville warns that taking more of these medicines than the recommended amount or for longer than the recommended period will increase the risk of serious bleeding.
“These widely used products already contain warnings about this bleeding risk on their labels; however, we are continuing to receive reports of this serious safety issue,” the FDA said in a statement. “As a result, we will continue to evaluate this safety concern and plan to convene an advisory committee of external experts to provide input regarding whether additional FDA actions are needed.” These actions could include requiring manufacturers to put additional warnings on the product label, changing permitted combinations of active ingredients, or changing approved treatments for aspirin-antacid combination products.
Even though a warning about the risk of serious bleeding was added to the labels of all OTC products that contain NSAIDs in 2009, a search of the FDA Adverse Event Reporting System (FAERS) database identified eight cases of serious bleeding events associated with these products after the warning was added. All of these patients were hospitalized. Patients had underlying conditions such as the risk factors above that put them at greater risk for developing serious bleeding events. A search of the (FAERS) database from January 1, 1969, through August 13, 2014, identified 41 cases of serious bleeding events reported with over-the-counter (OTC) products containing aspirin, sodium bicarbonate, and citric acid. All patients experienced serious outcomes resulting in hospitalization, and 21 patients required transfusions due to blood loss. Most of the patients recovered. One death was reported.
Click here to read the entire safety announcement on the FDA website: http://www.fda.gov/downloads/Drugs/DrugSafety/UCM505150.pdf
To report any problems with aspirin-containing antacids, contact MedWatch, the FDA’s safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Source: http://www.nbcnews.com/health/health-news/watch-out-aspirin-antacids-fda-cautions-n586761 & http://medicallawperspectives.com/Content_Weekly/Serious-Bleeding-Risk-with-Over-the-Counter-Antacid-Products-Containing-Aspirin.aspx